Alert archive / Kentucky / Flash Flood Warnings in 2001
Flash Flood Warning 20, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 4, 2001, 1:58 AM EDT for Letcher County, Perry County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 4, 2001, 1:58 AM EDT (05:58 UTC)
- Expired
- Aug 4, 2001, 5:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Letcher County, KY, Perry County, KY
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.0 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1687 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 760 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KJKL 040600 FFWJKL KYC133-193-040900- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 158 AM EDT SAT AUG 4 2001 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN PERRY COUNTY LETCHER COUNTY * UNTIL 500 AM EDT * AT 155 AM EDT...THE PUBLIC HAS REPORTED VERY HEAVY RAINS OCCURRING OVER LETCHER COUNTIES AND OVER SOUTHERN PERRY COUNTIES. DOPPLER RADAR INDICATES THAT 2 TO 3 INCHES OF RAIN HAS FALLEN OVER THE AREA IN THE PAST ONE TO TWO HOURS. AN ADDITIONAL ONE TO TWO INCHES OF RAIN IS POSSIBLE DURING THE NEXT FEW HOURS. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE TO HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN JACKSON KY. LAT...LON 3718 8307 3712 8277 3698 8313 3714 8321 $$ HALL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 9:25 PM EDT, 4 hours 33 minutes earlier.
Area forecast discussion, Aug 3, 9:25 PM EDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 925 PM EDT FRI AUG 3 2001 SFC CHART THIS EVENING SHOWING THE WEAK COLD FRONT STILL JUST TO OUR NORTH...ACROSS OHIO...ACRSS N KY JUST SOUTH OF THE OHIO RVR. SEVERAL WEAK WAVES OF LOW PRESSURE ALONG THE FRONT. MODELS IN FAIR AGREEMENT IN SLOWLY DROPPING THE FRONT THRU THE CWA TONIGHT. MODELS DO NOT AGREE WELL WITH THE QPF HOWEVER. RADAR PCPN ESTIMATES VS RAIN GAGES SHOWS THAT THE RADAR MAY BE UNDERESTIMATING THE RAIN A BIT...LOW TOP-WARM CONVECTION. THINK THAT WITH SUCH HIGH PW'S THE RAIN TONIGHT MAY CONTINUE TO BE HEAVY AT TIMES. HOWEVER...NOT ALL AREAS WILL SEE RAIN TONIGHT. THOUGHT A LITTLE BIT ABOUT LOWERING THE POPS A TAD...BUT CONSIDERING THE FACT THAT WE ARE IN THE PROCESS OF ISSUING A FLASH FLOOD WARNING FOR PIKE AND FLOYD COUNTIES AT THIS MOMENT...WE WILL LET THE POPS STAND FOR THE WHOLE CWA AT 50 PERCENT. WE ALSO HAVE AN URBAN AND SMALL STREAM ADVISORY IN EFFECT UNTIL 11 PM FOR ESTILL COUNTY. ALL IN ALL ZONES LOOK OK AND DONT PLAN ON UPDATING THEM AT THIS TIME. WILL HOLD OFF ON A FLASH FLOOD WATCH TONIGHT CONSIDERING THAT THE PCPN IS NOT GOING TO BE REAL WIDESPREAD...B]UT WILL CONTINUE TO MONITOR THINGS VERY CLOSELY. .JKL...NONE HALL
In the hours before
Local storm report, Aug 3, 11:33 PM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1133 PM EDT FRI AUG 3 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0915 PM 5 E ALLEN KY FLASH FLOODS
08/03/01 FLOYD EVACUATION OF HOME ON
CLARKS BRANCH ROAD AT COW
CREEK. REPORTED BY LAW
ENFORCEMENT AND COUNTY DES.
0930 PM GULNARE KY FLASH FLOODS
08/03/01 PIKE DRIFT BRANCH ROAD, NEAR
LOWER JOHN CREEK,
COMPLETELY IMPASSABLE DUE
TO FLOWING WATER AND
MUDSLIDES. REPORTED BY
MEMBER OF GULNARE FIRE
DEPARTMENT.
0930 PM 4 NW PIKEVILLE KY FLASH FLOODS
08/03/01 PIKE EVACUATION ATTEMPT ON
VEHICLE PUSHED OFF ROAD BY
HIGH WATER ON STATE ROUTE
1384 NEAR HURRICANE CREEK.
REPORTED BY LAW
ENFORCEMENT.
0940 PM 5.5 SE ALLEN KY FLASH FLOODS
08/03/01 FLOYD EVACUATION OF HOME AT MARE
CREEK. REPORTED BY COUNTY
EMERGENCY MANAGER.
0945 PM 5 NW PIKEVILLE KY FLASH FLOODS
08/03/01 PIKE 4.32 INCHES OF RAIN SINCE
7 PM. CREEK NEXT TO HOUSE
OUT OF ITS BANKS. WATER
FLOWING INTO RESIDENCE.
REPORTED BY COOPERATIVE
OBSERVER.
1115 PM COUNTYWIDE KY FLASH FLOODS
08/03/01 PIKE NUMEROUS STRANDED VEHICLES
DUE TO HIGH WATER. REPORTED
BY LAW ENFORCEMENT.
1115 PM HAROLD TO HI HAT KY FLASH FLOODS
08/03/01 KENTUCKY STATE ROUTE 979
CLOSED FROM HAROLD TO HI
HAT DUE TO HIGH WATER.
REPORTED BY LAW
ENFORCEMENT.
KBLocal storm report, Aug 3, 11:33 PM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON, KY
1133 PM EDT FRI AUG 3 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0915 PM 5 E ALLEN KY FLASH FLOODS
08/03/01 FLOYD EVACUATION OF HOME ON
CLARKS BRANCH ROAD AT COW
CREEK. REPORTED BY LAW
ENFORCEMENT AND COUNTY DES.
0930 PM GULNARE KY FLASH FLOODS
08/03/01 PIKE DRIFT BRANCH ROAD, NEAR
LOWER JOHN CREEK,
COMPLETELY IMPASSABLE DUE
TO FLOWING WATER AND
MUDSLIDES. REPORTED BY
MEMBER OF GULNARE FIRE
DEPARTMENT.
0930 PM 4 NW PIKEVILLE KY FLASH FLOODS
08/03/01 PIKE EVACUATION ATTEMPT ON
VEHICLE PUSHED OFF ROAD BY
HIGH WATER ON STATE ROUTE
1384 NEAR HURRICANE CREEK.
REPORTED BY LAW
ENFORCEMENT.
0940 PM 5.5 SE ALLEN KY FLASH FLOODS
08/03/01 FLOYD EVACUATION OF HOME AT MARE
CREEK. REPORTED BY COUNTY
EMERGENCY MANAGER.
0945 PM 5 NW PIKEVILLE KY FLASH FLOODS
08/03/01 PIKE 4.32 INCHES OF RAIN SINCE
7 PM. CREEK NEXT TO HOUSE
OUT OF ITS BANKS. WATER
FLOWING INTO RESIDENCE.
REPORTED BY COOPERATIVE
OBSERVER.
1115 PM COUNTYWIDE KY FLASH FLOODS
08/03/01 PIKE NUMEROUS STRANDED VEHICLES
DUE TO HIGH WATER. REPORTED
BY LAW ENFORCEMENT.
1115 PM HAROLD TO HI HAT KY FLASH FLOODS
08/03/01 FLOYD KENTUCKY STATE ROUTE 979
CLOSED FROM HAROLD TO HI
HAT DUE TO HIGH WATER.
REPORTED BY LAW
ENFORCEMENT.
CORRECTED FOR SPACING
KBLocal storm report, Aug 4, 12:41 AM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1241 AM EDT SAT AUG 4 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1220 AM HAROLD KY FLASH FLOODS
08/04/01 FLOYD MUD CREEK FLOWING OVER HWY
979. REPORTED BY LAW
ENFORCEMENT.
1225 AM BRINKLEY KY FLASH FLOODS
08/04/01 KNOTT DEEP WATER FLOWING OVER
HWY 160. REPORTED BY LAW
ENFORCEMENT.The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 9:16 PM EDT | Flash Flood Warning | JKL | Floyd, Pike | 3 hr |
| Aug 3, 11:30 PM EDT | Flash Flood Warning | JKL | Knott | 3 hr |
| Aug 4, 12:14 AM EDT | Flash Flood Warning | JKL | Floyd, Pike | 3 hr |
| Aug 4, 2:30 AM EDT | Flash Flood Warning | JKL | Knott | 3 hr |
| Aug 4, 3:08 AM EDT | Flash Flood Warning | JKL | Harlan | 4 hr |
| Aug 4, 4:55 AM EDT | Flash Flood Warning | JKL | Letcher, Perry | 2 hr |
Nearby
Flash Flood Warnings in Kentucky, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.